Hail, Hitchcock
- When
- July 27, 9:29 PM CST
- Where
- Hitchcock County, 6 mi S of Stratton
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.063, -101.230
A cluster of strong to severe thunderstorms moved over far Southwest Nebraska from the northwest. Hail up to dime size was reported near Max and near Stratton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of strong to severe thunderstorms moved over far Southwest Nebraska from the northwest. Hail up to dime size was reported near Max and near Stratton. The strongest wind gust reported of 60 MPH was reported in Benkelman. As thunderstorms rolled through Trenton, the ethanol plant was struck by lightning at some point, causing unspecified but significant damage which took three days to repair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 7:44 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 744 PM MDT Wed Jul 27 2022 .UPDATE... Issued at 733 PM MDT Wed Jul 27 2022 A severe thunderstorm watch has been issued for the area along and north of I-70 and west of Highway 83 from McCook to Oakley through 1 AM MDT, or 2 AM CDT. Isolated half-dollar size hail and wind gusts to 60 mph are possible in addition to heavy rain as storms move through the area this evening. && .SHORT TERM...(This afternoon through Thursday) Issued at 1205 PM MDT Wed Jul 27 2022 As of 1 pm CDT...12 pm MDT...skies across the Tri-State Region were partly cloudy as some areas have cleared out while others remain under the influence of pesky morning stratus that is lifting. Temperatures are in the upper 70s to low 80s. Winds are generally east to northeast at 5 to 10 mph. At the surface, several remnant outflow boundaries are present on latest surface analysis and observations/wind directions as well as radar. Aloft, a strong shortwave trough was visible over Montana, quickly heading southeast through the northwest flow. This trough is what will fire storms later today. For this afternoon, overall quiet weather is anticipated. Cloud cover will gradually burn off, which will leave some differential heating boundaries/storm outflows present across the area. These outflows boundaries will serve as the convective initiation spot later this afternoon and evening, initially over southeastern Wyoming, western Nebraska, and northeast Colorado. Later this evening, this is when our show starts. Storms will move southeast through the northwest flow, entering our area after 6 pm MDT. Storms will be severe as there is plenty of instability (CAPE of 2000 j/kg, favorable lapse rates) and wind shear (0-6 km bulk shear of 40+ kts, 0-3 km helicity approaching 200 m2/s2 later this evening). Large hail, damaging winds, and heavy rainfall producing flash flooding seem to be the primary threats, but would not rule out a tornado or two...could be the landspout variety if storms form in our area but could also be of the supercell variety as storms move in. Overall, could have a mixed mode of supercells as well as a transition into a complex of storms, so the primary threats will likely change over our area as storms morph storm modes. There may also be a line of storms that trains over eastern Colorado, primarily Kit Carson and Cheyenne Counties, after midnight, and this could pose a flash flood risk given the amount of moisture as well as a stationary boundary. After the storms, stratus and fog is anticipated over the area though am uncertain about dense fog. For tomorrow, showers and storms once again possible, including the threat for heavy rain in the afternoon and evening hours. Flash flooding will be possible, particularly for areas that receive heavy rain tonight. Most of the area should be calm during the morning and early afternoon hours but storms will approach later in the day from eastern Colorado. The severe threat currently appears lower as we'll be behind storm outflow/a front and in the cooler airmass, but the setup does favor some heavier rainfall. .LONG TERM...(Friday through Wednesday) Issued at 206 PM MDT Wed Jul 27 2022 By Friday, the upper-level low center continues to be carried off to the northeast over eastern Canada as the ridge axis sits over the coast of the western CONUS. Abundant moisture is drawn up and directed into our area, allowing showers and storms to continue into much of the day Friday under mostly cloudy skies. The WPC keeps southern portions of the area in a slight to moderate risk for heavy rainfall into Friday, so flash flooding could become a concern. High temperatures on Friday will range from the low 70s over our southern counties to low 80s over northern counties. Overnight lows will be in the upper 50s to low 60s. On Saturday, chances for showers and storms linger. Afternoon highs will be in the upper 70s, primarily over southeastern portions of the area to low 80s over northwestern portions of the area. Overnight lows will be in the upper 50s to mid 60s. On Sunday, an upper-level low over the Pacific begins to move towards the coast of the far northwestern CONUS and southwestern Canada, forcing the ridge to advance eastward and allowing for warmer and drier conditions to settle in over our area into next week. High temperatures return to near normal on Sunday, then back above normal through mid-week. Overnight lows will be near to slightly above normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 526 PM MDT Wed Jul 27 2022 At GLD, thunderstorms are expected to move into the area after 04Z with the best chance of storms becoming a prevailing condition and dropping conditions to MVFR due to lower ceilings and visibility with heavy rain between 06-08Z. Showers and a few thunderstorms will linger in the area through 10Z as conditions return to VFR with the potential for additional storms developing after 19Z Thursday afternoon. At MCK, thunderstorms are expected to move into the area after 02Z with the best chance of storms becoming a prevailing condition and dropping conditions to MVFR due to lower ceilings and visibility between 04-06Z. Showers and a few thunderstorms, as well as MVFR conditions due to lower ceilings, will linger in the area though 11Z. MVFR will persist through 16Z with low ceilings and are expected to return to VFR after 16Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...RRH LONG TERM...CC AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 807 AM MDT Wed Jul 27 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281415- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 807 AM MDT Wed Jul 27 2022 /907 AM CDT Wed Jul 27 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to severe thunderstorms are expected this evening across portions of the Tri-State Region, mainly north of Interstate 70 and along and west of Highway 83. The strongest storms could produce brief tornadoes, damaging winds, large to potentially significant hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Widespread heavy rainfall is possible with thunderstorms both Thursday and Friday. Flash flooding will be possible with this rainfall, especially for areas that have received multiple rounds of heavy rainfall in recent days. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service in Goodland via telephone or social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 7 ESE ECKLEY 40.08N 102.36W
07/27/2022 E1.00 INCH YUMA CO TRAINED SPOTTER
NICKEL AND QUARTER SIZED HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 7 W WRAY 40.08N 102.36W
07/27/2022 E50 MPH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS AT 40-50
MPH. TIME ESTIMATED.
&&Special Weather Statement
National Weather Service Goodland KS
901 PM MDT Wed Jul 27 2022
COZ090-280315-
Yuma County CO-
901 PM MDT Wed Jul 27 2022
...A strong thunderstorm will impact portions of west central Yuma
County through 915 PM MDT...
At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Yuma, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.
&&
LAT...LON 3996 10247 3979 10279 3982 10280 4000 10280
4000 10279 4016 10280 4019 10273
TIME...MOT...LOC 0300Z 330DEG 12KT 4009 10279
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TriggPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 4 NNE VERNON 39.98N 102.24W
07/27/2022 M3.00 INCH YUMA CO PUBLIC
PUBLIC REPORT VIA PHOTO ON SOCIAL MEDIA OF A
3 INCH MAXIMUM DIAMETER HAIL STONE. PHOTO
HAD THE STONE NEXT TO A TAPE MEASURE.
LOCATION WAS AT THE INTERSECTION OF COUNTY
ROAD 28 AND HIGHWAY 385. THERE WERE SOME
OTHER STONES NEAR THE SAME SIZE, BUT MOST
WERE SMALLER. TIMING IS ESTIMATED.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 WSW WAUNETA 40.25N 102.36W
07/27/2022 E3.75 INCH YUMA CO PUBLIC
PUBLIC REPORT VIA PHOTO ON SOCIAL MEDIA OF A
HAIL STONE NEXT TO A TAPE MEASURE. AT
MAXIMUM DIAMETER, THE HAIL STONE SEEMS TO BE
AROUND 3.75 INCHES. LOCATION WAS NEAR COUNTY
ROAD AA AND 47. TIMING, LOCATION, AND
MAGNITUDE ARE ESTIMATED.
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 WSW WAUNETA 40.25N 102.36W
07/27/2022 E3.75 INCH YUMA CO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 6 WSW
WAUNETA. PUBLIC REPORT VIA PHOTO ON SOCIAL
MEDIA OF A HAIL STONE NEXT TO A TAPE
MEASURE. AT MAXIMUM DIAMETER, THE HAIL STONE
SEEMS TO BE AROUND 3.75 INCHES. LOCATION WAS
NEAR COUNTY ROAD AA AND 47. TIMING,
LOCATION, AND MAGNITUDE ARE ESTIMATED.
CORRECTION: OTHER STONES OF SIMILAR SIZE AND
SMALLER WERE REPORTED. SOME VEHICLE DAMAGE
WAS ALSO REPORTED.
&&
CAThe Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated wind gusts to be 50 to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044035, 1044036, 1044034.